Vulvar dermatitis is considered to be a type of eczema and is a skin condition that affects the female genitalia and sometimes the buttocks. There are two types of vulvar dermatitis, referred to as endogenous vulvar dermatitis and exogenous vulvar dermatitis. Both are considered to be autoimmune disorders and cause pain and itching in the vaginal area. Treatments involve lifestyle changes and medications aimed at relieving symptoms.
Endogenous vulvar dermatitis is thought to have a genetic cause. Topical medications such as creams or ointments are often used for this condition in order to reduce the amount of irritation and relieve the pain and itching. Keeping the vaginal area clean is especially important in those women who suffer from this type of skin disorder. Using mild soaps without added perfumes may help to prevent irritation.
Exogenous vulvar dermatitis is caused by allergic reactions or sensitivities to certain chemicals or other substances that come into contact with the sensitive vaginal area. This can cause a rash as well as swelling and flaking of the skin. Different substances can trigger an episode of vulvar dermatitis in different women. Common triggers include soaps, lotions, and latex. Eliminating as many triggers as possible can lengthen the amount of time between outbreaks.
Some women with vulvar dermatitis find they cannot tolerate vaginal lubricants or contraceptives and may also be sensitive to condoms, particularly those made from latex. If this is a problem, a gynecologist can help to decide upon alternate methods of contraception. Unfortunately, some women are also sensitive to bodily fluids such as semen. These concerns should be addressed with a doctor.
The amount of itching with this skin condition can become quite intense. It is very important that the patient does not scratch the area if at all possible. Scratching can cause further irritation and allow harmful bacteria to enter the bloodstream, possibly leading to infection. Doctors will often perform tests to verify that the condition is actually a form of dermatitis instead of something more serious, such as cancer.
Topical estrogen creams are often prescribed to treat the symptoms of this condition. However, as estrogen is a natural female hormone, it could possibly cause adverse reactions when used on young girls. For this reason, girls should be carefully monitored by a physician when using this type of medication. If the patient develops recurrent outbreaks, the doctor may prescribe a type of steroid cream instead of using a hormonal cream.